Journal of Mathematical Sciences

, Volume 134, Issue 6, pp 2511–2548 | Cite as

Computation of the Galois group of a polynomial with rational coefficients. I

  • N. V. Durov


A new method, which enables us to compute rather efficiently the Galois group of a polynomial over ℚ or ℤ, is presented. Reductions of this polynomial with respect to different prime modules are studied, and the information obtained is used for the calculation of the Galois group of the initial polynomial. This method uses an original modification of the Chebotarev density theorem, and it is in essence a probabilistic method. The irreducibility of the polynomial under consideration is not assumed. The appendix to this paper contains tables, which enable one to find the Galois group of polynomials of degree less than or equal to 10 as a subgroup of the symmetric group. This is the first part of the paper. The second part (the tables included) will be published in a subsequent issue. Bibliography: 9 titles.


Probabilistic Method Symmetric Group Rational Coefficient Galois Group Prime Module 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J.-P. Serre, Représentations Linéares des Groupes Finis, Hermann, Paris (1967).Google Scholar
  2. 2.
    G. D. James, “The representation theory of the symmetric groups,” Lecture Notes Math., 682, Springer-Verlag, Berlin (1978).Google Scholar
  3. 3.
    J. W. S. Cassels and A. Fröhlich, Algebraic Number Theory, Academic Press, London (1967).Google Scholar
  4. 4.
    J. Dieudonné and A. Grothendieck, “Eléments de géométrie algè brique: le language des schémas,” Publ. Math. IHES, No. 4 (1960).Google Scholar
  5. 5.
    J. Dieudonné and A. Grothendieck, “Eléments de géométrie algè brique: étude locale des schémas et des morphismes de schémas,” Publ. Math. IHES, No. 20 (1964); No. 24 (1965); No. 28 (1966); No. 32 (1967).Google Scholar
  6. 6.
    A. Grothendieck et al., “Revêtements étales et groupe fondamental,” Lecture Notes Math., 224, Springer-Verlag, Heidelberg (1971).Google Scholar
  7. 7.
    M. Artin, A. Grothendieck, J. L. Verdier, et al., “Théorie des topos et cohomologie étale des schémas,” Lecture Notes Math., 269, 270, 305, Springer-Verlag, Heidelberg (1972–1973).Google Scholar
  8. 8.
    P. Berthelot, L. Illusie, et al., “Théorie des intersections et théorème de Riemann-Roch,” Lecture Notes Math., 225, Springer-Verlag, Heidelberg (1971).Google Scholar
  9. 9.
    N. Bourbaki, Algèbre. Chapitre 10. Algèbre Homologique, Masson, Paris (1980).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • N. V. Durov
    • 1
  1. 1.St. Petersburg State UniversitySt. PetersburgRussia

Personalised recommendations